Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 63, NWS Paducah, KY

March 27, 2017Trigg County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Mar 27, 2017, 1:55 PM CDT for Trigg County, Kentucky. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2017, 1:55 PM CDT (18:55 UTC)
Expired
Mar 27, 2017, 2:45 PM CDT
In force
50 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Trigg County, KY

The radar

The Ft Campbell radar (KHPX), 52 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 2:27 PM CDTTORNADO2 Sw Cerulean, KYRATED AT EF-0. ESTIMATED WINDS 80 MPH. PATH LENGTH 4.4 MILES. PATH WIDTH 125 YARDS. TORNADO ENDED 3.25 MILES EAST-SOUTHEAST OF CERULEAN, KY. TWO PEOPLE WITNESSED THE TORNADO. 6 BARNES DAMAGED. 1 SMALL BARN LEVELED. HOUSE PORCH ROOF BLOWN OFF. NUMEROUS TREES WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 12:08 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

142 
WUUS53 KPAH 271855
SVRPAH
KYC221-271945-
/O.NEW.KPAH.SV.W.0063.170327T1855Z-170327T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
155 PM CDT MON MAR 27 2017

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Trigg County in western Kentucky...

* Until 245 PM CDT

* At 154 PM CDT, severe thunderstorms were located along a line
  extending from near Land Between The Lakes Area to 12 miles north
  of Paris Landing State Park, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Trained weather spotters. Hail to the size of golfballs 
           have been reported with these storms.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Cadiz, Land Between The Lakes Area, Energy, Canton, Rockcastle and
  Linton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows!

&&

LAT...LON 3666 8785 3667 8786 3668 8807 3675 8811
      3687 8816 3691 8801 3696 8790 3695 8786
      3697 8777 3700 8773 3696 8766 3688 8767
      3674 8767 3664 8770 3663 8785
TIME...MOT...LOC 1854Z 234DEG 31KT 3681 8816 3661 8810 

HAIL...1.25IN
WIND...60MPH
 
$$

ps
2 follow-up statements
950 
WWUS53 KPAH 271929
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
229 PM CDT MON MAR 27 2017

KYC221-271945-
/O.CON.KPAH.SV.W.0063.000000T0000Z-170327T1945Z/
Trigg KY-
229 PM CDT MON MAR 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR TRIGG COUNTY...

At 228 PM CDT, severe thunderstorms were located along a line
extending from near Cadiz to 11 miles north of Big Rock, moving
northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. Winds have gusted to 49 mph near Lake 
         Barkely State Park as the storms moved through.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Cadiz, Canton, Rockcastle and Linton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

These storms are producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.

&&

LAT...LON 3666 8785 3667 8786 3668 8797 3676 8797
      3690 8803 3691 8801 3696 8790 3695 8786
      3697 8777 3700 8773 3696 8766 3688 8767
      3674 8767 3664 8770 3663 8785
TIME...MOT...LOC 1928Z 245DEG 35KT 3694 8780 3674 8774 

HAIL...1.00IN
WIND...60MPH
 
$$

ps
043 
WWUS53 KPAH 271942
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
242 PM CDT MON MAR 27 2017

KYC221-271952-
/O.EXP.KPAH.SV.W.0063.000000T0000Z-170327T1945Z/
Trigg KY-
242 PM CDT MON MAR 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR TRIGG COUNTY WILL EXPIRE AT
245 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 800 PM CDT for
south central and western Kentucky.

LAT...LON 3666 8785 3667 8786 3668 8797 3676 8797
      3690 8803 3691 8801 3696 8790 3695 8786
      3697 8777 3700 8773 3696 8766 3688 8767
      3674 8767 3664 8770 3663 8785
TIME...MOT...LOC 1942Z 234DEG 31KT 3701 8768 3681 8763 

$$

ps

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 1:54 PM CDT, 1 minute earlier.

Area forecast discussion, Mar 27, 1:54 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Paducah KY
154 PM CDT Mon Mar 27 2017

.SHORT TERM...(Tonight through Wednesday night)
Issued at 138 PM CDT Mon Mar 27 2017

Near term convective (svr) environment continues, with best
threat area appearing now to be shifting to Lakes/eastward across
southern Pennryile, where best dew point surge/area of some
breaks/highest MU Capes coexist. Area of ongoing convection has
picked up steam, from around 32Kts earlier today to ongoing around
40Kts now, and this is anticipated as upper jet is moving in.
This should propel convection thru southern Ky fairly quickly,
with HRRR modeling the ongoing activity reasonably well, and
taking bulk of its pcpn thru the area/into scntl Ky/cntl Tn by
23Z. Will go near certainty Pops til then, and cut into them
drastically afterwards. May maintain upper trof/instability shower
chance or slight chance, esp east, overnight however.

After tonight, Tuesday offers a pause, with the upper ridge
nudging across the mid Mississippi/Tennessee valleys. Then another
robust storm system takes shape and ejects across the southern
Plains, moving its convection into the lower and mid Mississippi
valleys Wed night-Thursday, with maybe some warm sector/advection
chances showing up earlier, esp west, during the day Wed. A
similar environment is encountered so we are outlooked SWODY3
Marginal to Slight risk for late Wed night into Thursday morning,
with the 15% bubbling across western Ky Thursday, not too
dissimilar to Today.

.LONG TERM...(Thursday through Sunday)
Issued at 256 AM CDT Mon Mar 27 2017

Models are in better agreement on the track of our late week surface
low, taking it from southwest Missouri into central Illinois then
into the southern Great Lakes region.  Both the ECMWF and GFS have
it around the St. Louis area around 00z Friday, with the Canadian
about 6 hours slower.  This track and general timing has the
associated cold front moving across the PAH forecast area late
Thursday into Thursday night.  Along and ahead of the front, models
produce widespread precipitation Thursday into Thursday night, and
went with likely to categorical pops for showers.  Based on the
expected track of the low, we should have better instability across
our region, so increased thunderstorm possibilities from slight
chance to chance during the day Thursday, with slight chances into
Thursday evening.  Lingered some slight chances of thunder in our
eastern counties late Thursday night until the front moves east of
our area. Showers will taper off from west to east on Friday.

Surface high pressure centered north of the PAH forecast area and a
weak upper level ridge over the lower and middle Mississippi Valley
will give us dry conditions Friday night into at least early
Saturday night.  Models show an upper low moving toward the region
on Sunday and included some chances for showers.

South winds ahead of the cold front will give us unseasonably warm
temperatures Thursday into Thursday night.  Cooler air will filter
in behind the front, and daytime highs will return to near seasonal
for Friday through Sunday, with overnight lows still a few degrees
above normal.

&&

.AVIATION...
Issued at 138 PM CDT Mon Mar 27 2017

Convective chances with associated restrictions should be moving
out by next issuance time, until then, strong storms are possible,
esp KPAH/KOWB. Overnight, parent upper trof moving overhead will
keep unsettled MVFR CIGS and MVFR VSBYS may occur at times as
well. Tmrw should see generally improving flight conditions,
though CIGS may be maintained early, until diurnal heating can
erode/lift cloud bases to VFR.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Mar 27, 3:20 AM CDT, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
320 AM CDT Mon Mar 27 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
320 AM CDT Mon Mar 27 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Thunderstorms are possible over all or part of the outlook area
today and tonight. A few storms may become severe mainly this
afternoon and evening with damaging winds and large hail being the
primary hazards. A tornado or two is not out of the question.
Otherwise locally heavy downpours and lightning will be the
primary hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible over all or part of the outlook area
Wednesday night, Thursday, and Thursday night. Widespread severe
weather is not expected at this time. Locally heavy downpours and
lightning will be the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required this afternoon and
evening.

JP/RST

In the hours before

Local storm report, Mar 27, 1:11 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
111 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             1 E CUBA                36.56N 88.62W
03/27/2017  E1.00 INCH       GRAVES             KY   AMATEUR RADIO

&&

DLL
Local storm report, Mar 27, 1:23 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
123 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     HAIL             COLDWATER               36.65N 88.46W
03/27/2017  M1.25 INCH       CALLOWAY           KY   TRAINED SPOTTER

&&

DLL
Local storm report, Mar 27, 1:34 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
134 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             1 N MURRAY              36.63N 88.32W
03/27/2017  M1.00 INCH       CALLOWAY           KY   TRAINED SPOTTER

&&

DLL
Local storm report, Mar 27, 1:35 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
135 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             2 NE SEDALIA            36.66N 88.58W
03/27/2017  E0.88 INCH       GRAVES             KY   PUBLIC

            IN THE COMMUNITY OF FARMINGTON

&&

DLL
Local storm report, Mar 27, 1:42 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
142 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     HAIL             ALMO                    36.69N 88.28W
03/27/2017  E1.00 INCH       CALLOWAY           KY   EMERGENCY MNGR

&&

DLL
Local storm report, Mar 27, 1:44 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
144 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     HAIL             KIRKSEY                 36.68N 88.43W
03/27/2017  E1.25 INCH       CALLOWAY           KY   TRAINED SPOTTER

&&

DLL

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 12:17 PM CDTSpecial Weather StatementPAHFulton, Hickman43 min
Mar 27, 12:47 PM CDTSevere Thunderstorm WarningPAHCalloway, Graves28 min
Mar 27, 1:13 PM CDTSevere Thunderstorm WarningPAHCalloway, Marshall47 min
Mar 27, 1:25 PM CDTSevere Thunderstorm WarningPAHGraves21 min
Mar 27, 1:42 PM CDTSevere Thunderstorm WarningPAHCalloway33 min
Mar 27, 2:23 PM CDTSevere Thunderstorm WarningPAHCaldwell, Christian, Hopkins37 min
Mar 27, 2:41 PM CDTTornado WarningPAHChristian, Hopkins23 min
Mar 27, 3:03 PM CDTSevere Thunderstorm WarningPAHHopkins, McLean, Muhlenberg27 min
Mar 27, 3:51 PM CDTSpecial Weather StatementPAHFulton, Graves, Hickman54 min
Mar 27, 3:53 PM CDTAreal Flood AdvisoryPAHCalloway, Graves3 hr
Mar 27, 4:09 PM CDTSpecial Weather StatementPAHCalloway, Marshall36 min
Mar 27, 4:12 PM CDTAreal Flood AdvisoryPAHMarshall3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.